Upper gastrointestinal bleeding is a serious concern that may develop in many patients suffering from digestive problems. This medical emergency, which requires immediate treatment if diagnosed, can occur due to damages in the esophagus, the stomach, and the duodenum. Perhaps most frightening for patients, the kind of health concerns that may contribute to an elderly GI bleed in these areas can be caused by basic treatments for other problems. In particular, the use of NSAIDs, commonly prescribed pain relievers, may contribute to an elderly GI bleed.
NSAIDs, the acronym used to describe non-steroidal anti-inflammatory drugs, include such basic pain-killing medication as ibuprofen. Although over-the-counter use for this drug contains a warning and is generally handled in smaller doses, a patient under the direct care of a healthcare professional may be receiving significantly more potent doses of this medication. The manner in which these drugs contribute to an elderly GI bleed is due to the kind of damage peptic, or stomach, ulcers can do to the digestive system. As a result of these ulcers, hemorrhaging may occur.
Treating an elderly GI bleed often comes down to the doctor's choice of using a surgical option or resolving the damages through immediate use of pharmaceutical treatments. Surgically, a physician may order an endoscopic clipping, which can close up an ulcer, removing the possibility of further damages to the system. Also, electrical instruments may be used to cauterize wherever the hemorrhage occurred, effectively healing the wound.
Pharmaceutical approaches are considered relative newcomers to upper GI bleeding treatment methods, but the results have been impressive enough to warrant many physicians to order these treatments instead of more invasive procedures. The major drug treatment used is a medication that increases the healing capabilities of the affected area, boosting the body's own ability to fixed damaged areas.
For more information, contact a medical malpractice attorney.